Alabama, 2010Heat in Alabama, August 1 to 15, 2010
August 1 to 15, 2010 · NWS HUN · 11 events in 11 counties and zones
A heat wave that began in July continued into early August. Heat index values climbed to 110 degrees or higher at Huntsville, Muscle Shoals and nearby communities on the 1st.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heat wave that began in July continued into early August. Heat index values climbed to 110 degrees or higher at Huntsville, Muscle Shoals and nearby communities on the 1st. Other areas reached at least 105 degrees. Temperatures reached or exceeded 100 degrees in some areas on the 3rd and 4th, and again from the 10th through 13th. Most areas reached or exceeded 95 degrees. Low temperatures only dipped into the upper 70s on most mornings during this period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 11:15 PM CST, 45 minutes earlier.
Area forecast discussion, Jul 31, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 AM CDT SUN AUG 1 2010
.UPDATE...FOR 06Z TAFS.
&&
.AVIATION...
PATCHY MVFR VSBYS DUE TO BR WL DVLP AT KMSL...AND PSBLY AT KHSV BY
10Z. OTRW...PATCHES OF MID AND HIGH CLOUDS FROM EARLIER TS CAN BE
XPCTD. ISOLD TS CANNOT BE RULED OUT OVERNIGHT...BUT PROB IS TOO LOW
TO INCLUDE ATTM. SCT CU WL DVLP ON SUNDAY...WITH ISOLD TS PSBL DURG
THE AFTN HRS. AGN...THE PROB IS TOO LOW TO INCLUDE IN TAF ATTM.
&&
.MESOSCALE UPDATE.../ISSUED AT 1002 PM CDT SAT JUL 31 2010/
00Z UA SHOW 8H TROF AXIS WAS NEAR THE OH RIVER INTO NRN AR...WITH A
WEAK 5H SHORTWAVE FROM LAKE ERIE TO NEAR PADUCAH. ONE ISOLD TS CELL
WSW OF NASHVILLE AHEAD OF THIS TROF AXIS IS ALL THAT IS LEFT AS
THE EARLIER CELL SW OF KBNA HAS DIED. ADDITIONAL RAIN CHC CONTINUE
TO DECLINE WITH LOSS OF HEATING...SO HAVE LOWERED TO ISOLD TSRA
BEFORE 06Z...AND REMOVED SHRA AFT 06Z. OTRW...HAVE TWEAKED TEMPS/DEW
POINTS UPWARD BASED ON CURRENT TRENDS.
&&
.PREV DISCUSSION.../ISSUED AT 748 PM CDT SAT JUL 31 2010/
CONVECTIVE CELLS HAVE DIMINISHED IN INTENSITY...BUT CONTINUE TO
REDEVELOP ALONG A BOUNDARY COLLISION FROM WRN MADISON COUNTY INTO
THE NERN CORNER OF CULLMAN COUNTY WHERE SOME LOCAL BACK-BUILDING WAS
PRODUCING HEAVY RAINFALL. THE COMBO OF CAPE/DEEP SHEAR WAS A BIT
BETTER OVER TN/KY ALONG THE 8H TROF AXIS. THESE STORMS ON THEIR
CURRENT PACE COULD ENTER OUR FCST AREA BEFORE 05Z...BUT LIKELY AFTER
02Z WHEN THE SVR WATCH #553 WAS IN EFFECT. AFT COORD WITH
SPC...HAVE CANCELLED THE WATCH...BUT WL MONITOR CONVECTIVE TRENDS IN
TN. SR-INFLOW MAY AID THESE STORMS A FEW MORE HRS...SPCLLY AFTER
INTERACTING WITH THE VARIOUS OUTFLOW BOUNDARIES IN THE AREA.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE...MADISON...MARSHALL...MORGAN.
TN...NONE.
&&
KULAHazardous weather outlook, Jul 31, 6:59 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CDT SAT JUL 31 2010
ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN
AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN
759 PM CDT SAT JUL 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE...MAINLY THIS
EVENING...AS MORE THUNDERSTORMS IN TENNESSEE DROP SOUTHEAST INTO
THE AREA.
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS ARE
POSSIBLE WITH STRONGER STORMS.
HEAT STRESS LEVELS WILL REMAIN HIGH THROUGH TONIGHT WITH HEAT INDEX
VALUES DROPPING SLOWLY THROUGH THE 90S INTO THE 80S OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A HEAT WAVE IS EXPECTED THIS WEEK WITH HEAT STRESS LEVELS REMAINING
HIGH. HEAT INDEX VALUES WILL RANGE FROM 105 TO AS HIGH AS 112
DEGREES IN SOME LOCATIONS EACH AFTERNOON THROUGH
WEDNESDAY...FOLLOWED BY VERY WARM EVENINGS AND OVERNIGHTS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO RETURN TO
THE TENNESSEE VALLEY BY THURSDAY...AS WEAK UPPER DISTURBANCES BEGIN
TO MOVE ACROSS THE REGION. GUSTY WINDS...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
KULA
Heat, Colbert
- When
- August 1, 12:00 AM CST to August 14, 11:59 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on most days.
Heat, Lauderdale
- When
- August 1, 12:00 AM CST to August 14, 11:59 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on most days.
Heat, Franklin
- When
- August 1, 12:00 AM CST to August 14, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on most days.
Heat, Lawrence
- When
- August 1, 12:00 AM CST to August 14, 11:59 PM CST
- Where
- Lawrence forecast zone
- Reported by
- ASOS
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on most days.
Heat, Limestone
- When
- August 1, 12:00 AM CST to August 14, 11:59 PM CST
- Where
- Limestone forecast zone
- Reported by
- ASOS
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on most days. Four women suffered heat related illnesses at the J. Gilmer Blackburn Aquatic Center.
Heat, Madison
- When
- August 1, 12:00 AM CST to August 14, 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on most days. Huntsville hospital's emergency room treated at least 19 heat related illnesses during this period.
Heat, Cullman
- When
- August 1, 12:00 AM CST to August 14, 11:59 PM CST
- Where
- Cullman forecast zone
- Reported by
- ASOS
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on most days.
Heat, Dekalb
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Dekalb forecast zone
- Reported by
- ASOS
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on some days. The higher elevations experienced temperatures that were a few degrees lower.
Heat, Marshall
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- ASOS
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on some days. The higher elevations experienced temperatures that were a few degrees lower.
Heat, Morgan
- When
- August 1, 12:00 AM CST to August 14, 11:59 PM CST
- Where
- Morgan forecast zone
- Reported by
- ASOS
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on most days.
Heat, Jackson
- When
- August 1, 12:00 AM CST to August 15, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
A persistent heat wave resulted in high temperatures in the upper 90s to lower 100s and heat index values of 105 to 109 degrees. Morning low temperatures only dipped into the mid to upper 70s on some days. The higher elevations experienced temperatures that were a few degrees lower.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 1 to 5, 20107 deaths · 4 injured · 29 events
- Excessive Heat in Mississippi, August 1 to 4, 20103 deaths · 47 events
- Excessive Heat and Heat in Mississippi, August 1 to 5, 20103 deaths · 1 injured · 29 events
- Excessive Heat in Oklahoma, August 1 to 6, 201034 injured · 5 events
- Excessive Heat and Heat in Arkansas, August 1 to 6, 20101 death · 74 events
- Excessive Heat in Louisiana, August 1 to 2, 20101 death · $90,000 · 2 events
- Flooding in Texas, August 1 to 20, 20101 death · 5 events
- Drought in Louisiana, August 1 to 31, 2010$4.5 million · 9 events
- Flooding in Iowa, August 1 to 31, 2010$4.1 million · 4 events
- Drought in Mississippi, August 1 to 31, 2010$2.5 million · 5 events
- Flash Flooding in New Mexico, August 1, 2010$2.1 million · 4 events
- Tornadoes and Hail in North Dakota, August 1, 2010$587,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243101, 243102, 243103, 243104, 243105, 243106, 243107, 243109, 243111, 243112, 258114.